MAUDE Adverse Event Report: DEPUY ORTHOPAEDICS INC US ARTICUL/EZE BALL 28 +15.5 WH; METAL FEMORAL HEAD

DEPUY ORTHOPAEDICS INC US ARTICUL/EZE BALL 28 +15.5 WH; METAL FEMORAL HEAD
Catalog Number 136515000
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Wound Dehiscence (1154); Erythema (1840); Fall (1848); Fatigue (1849); Foreign Body Reaction (1868); Unspecified Infection (1930); Pain (1994); Osteolysis (2377); Fluid Discharge (2686); Metal Related Pathology (4530); Swelling/ Edema (4577)
Date of Event 02/22/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Product complaint # (b)(4).D4: the device catalog number is unknown; therefore, udi is unavailable.E3 initial reporter occupation: lawyer.H6 component code: appropriate term/code not available (g07002) used to capture no findings available.Investigation summary: no device associated with this report was received for examination.The information received will be retained for potential series investigations if triggered by trend analysis, post market surveillance, or other events within the quality system.Depuy considers the investigation closed.Should additional information be received, the information will be reviewed and the investigation will be re-opened as necessary.This report is being submitted pursuant to the provisions of 21 cfr, part 803 (and/or part 4, as applicable).This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by depuy synthes, or its employees that the report constitutes an admission that the product, depuy synthes, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Event or Problem Description
Litigation records alleges the newly implanted cobalt/chromium articul/eze head was connected to the index titanium trunion/stem and continued to generate toxic metal ions from the mixed metal modular connection.Doi: nov.9, 2021.Dor: unknown.Left hip.
 
Event or Problem Description
Medical records were received: on (b)(6) 2021, the patient underwent a left hip revision for elevated cobalt and chromium levels as captured in this current pc.During the revision, a pinnacle dual mobility liner, bi-mentum pe liner, and articul/eze femoral head were placed.On (b)(6) 2021, the patient visits the emergency department after falling and has knee pain and left lower extremity weakness.She is also concerned about pus at the top of her incision site.The physician determined there was minimal wound dehiscence and x-rays were clear, so no intervention was required.On (b)(6) 2021, the patient visits the emergency department for left hip pain after falling 3 times due to her left knee buckling.No intervention was performed on (b)(6) 2022, the patient has a clinic visit with complaints of redness and drainage from her left hip incision.No indication of treatment if there was any.On (b)(6) 2022, continues to complain of left knee pain and instability as well as rib pain ¿ all unrelated to the left hip revision.On (b)(6) 2022, the patient has a clinic visit for four falls since her left revision.She has increasing left knee pain and feelings of buckling and catching ¿ noted to be secondary to left knee arthritis.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Investigation summary : no device associated with this report was received for examination.In order to determine if a lot related issue was possible, a worldwide complaint database search was performed.A complaint database search did find additional results but no related reports against the provided product code and lot number combination(s).Based on the inability to find any additional related reports against the provided product code/lot code combination it is reasonable to conclude that there are no anomalies with regard to manufacturing or inspection contained in the device history records that would contribute to the reported event.As part of our company quality system process, all devices are manufactured, inspected, and distributed to approved specifications.Additional complaint information monitoring for potential safety signals will be conducted through complaint trending as part of the post-market surveillance.If additional information is made available, the investigation will be updated as applicable.Device history lot : the product investigation found no evidence suspecting an error in the manufacturing or material that would be a contributing factor in the reported allegation(s).A manufacturing records evaluation (mre) was not performed.
 
Event or Problem Description
Medical records were received: as per review " on (b)(6) 2024, the patient has pain, and she feels the left hip is "puffy." the patient is positive for bacillus non anthracis and metal levels of both co/cr remain above 10.There is plan for a revision secondary to infection with placement of an antibiotic spacer.Also the entire construct is planned to be removed in order to also remove "the metal generator in her hip possibly from damaged trunnion." there are no revision notes provided at this time.There is x-ray notation of a healed distal femoral fracture though patient has a history of a motor vehicle accident that caused this prior to the original l tha.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by depuy synthes joint reconstruction, or its employees that the report constitutes an admission that the product, depuy synthes joint reconstruction, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Additional Manufacturer Narrative
 
Event or Problem Description
Medical records ad 20 mar 2024 were reviewed by clinician.On (b)(6) 2023, the patient had a left hip aspirate for lab testing.The patient was reported to have left hip pain.The patient reports that their hip is not puffy.Chromium was noted to be 11.7 ng/ml and cobalt 14.4 ng/ml.On (b)(6) 2024 the patient was reported to have a left total hip arthroplasty removal of cup and stem and left hip insertion of antibiotic cement spacer.The findings included left hip metallosis with black/brown debris and purulent material under the liner.It was noted that the femoral stem was well fixed and an extended trochanteric osteotomy was needed for removal and it took 2 hours.During the procedure, the surgeon observed proximal osteolysis.Two dall miles cables were placed around proximal femur to reduce the eto fragments to the spacer.The pathology records report the depuy products removed.Medical/surgical notes had discrepancies in the side of the operation, with part of the surgical note stating that the surgery was on the right side and part of the same surgery notes stating that it was the left.There was zero mention of it being bilateral.
 
Additional Manufacturer Narrative
Product complaint (b)(4).Investigation summary: no device associated with this report was received for examination.In order to determine, if a lot related issue was possible.A worldwide complaint database search was performed.A complaint database search did find additional results, but no related reports against the provided product code and lot number combination(s).Based on the inability to find any additional related reports against the provided product code/lot code combination it is reasonable to conclude, that there are no anomalies with regard to manufacturing or inspection contained in the device history records that would contribute to the reported event.As part of our company quality system process, all devices are manufactured, inspected and distributed to approved specifications.Additional complaint information, monitoring for potential safety signals will be conducted through complaint trending as part of the post-market surveillance.If additional information is made available, the investigation will be updated as applicable.________________________________________ no device associated with this report was received for examination.A search of the depuy nonconformance (nc) quality system found, no nc¿s associated with this product#: 136515000, lot#: d18121193 combination.As part of our company quality system process, all devices are manufactured, inspected and distributed to approved specifications.Additional complaint information, monitoring for potential safety signals will be conducted through complaint trending as part of the post-market surveillance.If additional information is made available, the investigation will be updated as applicable.Device history lot: the product investigation found no evidence suspecting an error in the manufacturing or material that would be a contributing factor in the reported allegation(s).A manufacturing records evaluation (mre) was not performed.______________________________________ a search of the depuy nonconformance (nc) quality system found, no nc¿s associated with this product#: 136515000, lot#: d18121193 combination.
 
Additional Manufacturer Narrative
Product complaint (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by depuy synthes joint reconstruction, or its employees that the report constitutes an admission that the product, depuy synthes joint reconstruction, or its employees caused or contributed to the potential event described in this report.H11 additional narrative: corrected: d4 (primary udi number).If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Event or Problem Description
Medical records received: patient was revised due to metallosis who underwent revision surgery in the past with persistent elevated metal levels presenting with recurrent severe hip pain.Metal levels were persistently high when drawn at our lab with positive aspirate and mildly elevated esr.With possible infection.Right total hip arthroplasty removal of cup and stem.Right hip insertion of antibiotic cement spacer update ad 5 aug 2024.On (b)(6) 2024 the patient was reported to have a left total hip arthroplasty removal of cup and stem and left hip insertion of antibiotic cement spacer.The findings included left hip.During the procedure, the surgeon observed proximal osteolysis.Two dall miles cables were placed around proximal femur to reduce the eto fragments to the spacer.Competitor products placed during this procedure.On (b)(6) 2024, the patient presented to er with left hip pain, nausea, vomiting, subjective fevers, and difficulty ambulating and was found to have bilateral pulmonary emboli and sepsis suspected 2/2 l hip prosthetic joint infection.On (b)(6) 2024 medical records presented on (b)(6) 2024 left hip removal of antibiotic spacer and insertion of left total hip she will f/u with ortho with plan for 2-stage arthroplasty.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Investigation summary
=
> litigation records alleges the newly implanted cobalt/chromium articul/eze head was connected to the index titanium trunion/stem and continued to generate toxic metal ions from the mixed metal modular connection.Doi: (b)(6) 2021 dor: unknown left hip.The product was not returned to j&j medtech orthopaedics, however photos were provided for review.See attachment (b)(4) x-rays retrieved by rodrigo lucero.The x-ray investigation revealed that the articul/eze ball 28 +15.5 wh is assemble, however nothing indicative of a device nonconformance that would contribute to the complained adverse event was observed.As the device was not returned, an as-received condition could not be assessed, and a dimensional inspection and document/specification review were not completed.A manufacturing record evaluation was performed for the finished device product description: articul/eze ball 28 +15.5 wh product code: 136515000 lot number: d18121193 and no non-conformances or manufacturing irregularities were identified.The overall complaint was not confirmed as the observed condition of the articul/eze ball 28 +15.5 wh would have not contributed to the reported adverse event.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.There is no indication that a design or manufacturing issue has caused the reported complaint condition.As part of j&j medtech orthopaedics quality process, all devices are manufactured, inspected, and released to approved specifications.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post-market safety surveillance activities.Device history lot
=
> a manufacturing record evaluation was performed for the finished device product description: articul/eze ball 28 +15.5 wh product code: 136515000 lot number: d18121193 and no non-conformances or manufacturing irregularities were identified.Device history review
=
> a manufacturing record evaluation was performed for the finished device product description: articul/eze ball 28 +15.5 wh product code: 136515000 lot number: d18121193 and no non-conformances or manufacturing irregularities were identified.

Brand Name
ARTICUL/EZE BALL 28 +15.5 WH
Common Device Name
METAL FEMORAL HEAD
Manufacturer (Section D)
DEPUY ORTHOPAEDICS INC US
700 orthopaedic drive
warsaw IN 46581 0988
Manufacturer (Section G)
JJMSZ PLANT FOR STK. & N-STK.
no. 299, changyang street
suzhou industrial park
suzhou, jiangsu IN
Manufacturer Contact
kate karberg
700 orthopaedic dr.
warsaw, IN 46581-0988
3035526892
MDR Report Key17623779
Report Number1818910-2023-17560
Device Sequence Number7386331
Product Code JDI
UDI-Device Identifier10603295033134
UDI-Public(01)10603295033134(17)231130(10)D18121193
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K883460
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2024
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 11/30/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date11/30/2023
Device Catalogue Number136515000
Device Lot NumberD18121193
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/10/2023
Supplement Date Received by Manufacturer11/30/2023
02/29/2024
03/20/2024
04/06/2024
07/17/2024
07/22/2025
Initial Report FDA Received Date08/25/2023
Supplement Report FDA Received Date11/30/2023
03/12/2024
03/29/2024
04/08/2024
08/08/2024
07/23/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured12/26/2018
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
BI MENTUM PFRK PE LINER 28 47; PINN CAN BONE SCREW 6.5MMX35MM; PINN CAN BONE SCREW 6.5MMX35MM; PINNACLE DM LINER 54_47; PINNACLE SECTOR II CUP 54MM; SUMMIT POR TAPER SZ6 HI OFF; UNK HIP FEMORAL HEAD
Outcome Attributed to Adverse Event Required Intervention;
Patient Age55 YR
Patient SexFemale
Patient Weight100 KG
Patient EthnicityNon Hispanic
Patient RaceWhite